February 8, 2016

Pseudomonas

Well, the antibiotic Azer has been on has been causing some vomiting, but nothing too terrible. He initially said the Bactrim was helping his lungs, but a few days into it, he said his lungs felt tight. Unfortunately, the reason for this is that his culture came back, and it was positive for Pseudomonas. He hasn't cultured this since 2013.

Pseudomonas Aeruginosa (or PA), can be a very aggressive bacteria in CF. It can cause further lung damage and can be difficult to eradicate. PA is one of the reasons for boiling the nebulizer cups, as it can survive normal washing. They said he has 2 colonies of it right now. Apparently, we can think of the colonies of pseudomonas like little apartments of bacteria, each one living in a different complex. How they can figure that out from a sputum culture, I have no idea.

We will treat the Pseudo using the Tobi Podhaler again. This worked out very well last time. The normal treatment for pseudomonas is inhaled Tobramycin, or Tobi, which is an antibiotic which is inhaled. This is inhaled though the nebulizer and usually takes about 45 minutes. With the Tobi Podhaler, which only takes about 6 minutes to inhale the powdered antibiotic.

On top of the Tobi, he is going to have to do Cipro in addition to finishing his course of Bactrim. The PA has to be treated aggressively. I hope we can control or eradicate it as quickly as we did last time!


February 2, 2016

Clinic



Had another fairly good CF clinic appointment. He is now 100 lbs! Triple digits! The formula is working great, and he is absorbing most of it. He isn't eating a whole lot, but they aren't really concerned with that right now since our goal at the moment is to get him growing taller. Which isn't really happening. In a few months, he's only grown a tiny amount. We have not heard back from the endocrinologist since the last appointment, so our GI doctor is going to put in another referral. He is going to need an X-ray for bone age to rule out any osteopenia. While their at it, they will do an X-ray to make sure his scoliosis hasn't progressed. We are facing a real possibility of growth hormones, which can put him at an increased risk of CF related diabetes, so the endocrinologist will need to evaluate the risk versus the benefit of getting him to grow. The GI doctor said with the X-rays and all these months of aggressively gaining weight without growing will provide evidence to the endocrinologist that we have tried to get his body to grow on it's own. It is not clear why children with CF sometimes do not grow as they should, even with above optimum nutrition

Azer's Mic-key button has been bothering him a great deal lately. Apparently within a few months, he outgrew his last size, so an ostomy nurse came and put in a larger size. He said it felt so much better after. 


The erythromycin has been working very well to control his feelings of bloating and fullness, although it doesn't seem to be actually making the stomach empty faster. The CF doctor wants us to discontinue azithromycin, since they both are in the same class of drug, and he has not cultured pseudomonas since 2013. She mentioned that if he does culture Pseudo again, we can put him back on azithromycin at that time. Some studies have shown that azithromycin can prevent pseudomonas from growing a biofilm, which is like a shield that it can grow to prevent antibiotics from killing it.

During spring break, our GI doctor would like us to back the bethanechol to twice a day instead of with every meal. 

We all had a virus come through the household about a week ago, and as can often happen with Azer, the virus left, but the congestion in his lungs can stay and get worse in a short time. His cough was concerning to her, so she wants to put him on an oral antibiotic for a few weeks to help his lungs clear the junk out. His Fev1 was 86%, which both the doctor and I agreed wasn't bad, but we know he can blow higher.

Our CF clinic is beginning to test CF patients 12 years and older for depression and anxiety, which will be confidential between him and the doctors. It is good that they have started this early, so if he has issues later in life, he will hopefully feel confident enough to share any of those feelings with them before they become issues. 

December 11, 2015

Reglan

So, Azer has been on Reglan for almost a month now. It has worked beautifully. His constant constipation has gone away. For nearly the first time in his life, he has been able to eat what he wants, when he wants. He has no bloating, reflux, or feelings of fullness. All symptoms of gastroparesis have gone.

At last clinic, we decided since it was working so well, they would fax in a month's long prescription to the pharmacy.

Unknown to me all this time, it is a black box drug. In other words, potential bad side effects. The nurse called me to tell me about a potential side effect called Tardive Dyskinesia. This is basically a condition that could permanently affect the nervous system, and can cause involuntary movements of voluntary muscles. I read on a CF website about someone's daughter who had severe facial twitches after being on Reglan. This terrifies me and sorrows me at the same time. I have stopped the Reglan immediately. The possibility of him developing TD is around 15-20%. I stopped Reglan last night, and his bloating, reflux, feeling of fullness came back immediately, as did diarrhea for some reason.

I called the pharmacy to cancel the prescription. I was able to talk to our GI doctor, and we are going to try another medication over the weekend. It is an antibiotic, but can treat gastroparesis as well. We have tried it in the past, and it resulted in him constantly vomiting. I really hope this does not happen this time.

This whole thing has been very upsetting to me. I mean, I was so happy for him that he was able to eat normally, and feel what enjoying food feels like! But at the same time, absolutely terrified that he took this medication that could have had disastrous side effects. I thank God that this did not happen, but I feel like I should have been warned about the potential side effects BEFORE he took the medication for the first time.

December 2, 2015

Clinic Day

About two weeks ago, Azer was stilling having reflux issues, so the GI doctor decided to switch him from bethanechol to reglan which can be used to treat gastroparesis. While it hasn't made the reflux/vomiting completely go away, it has helped significantly. Currently, he has only been having food come up if he is running or playing aggressively. The GI doctor said there is little they can do about that, because most of what is in his stomach is usually just formula, and it is easier for liquid to come up than solid food.

So, yesterday, both the GI and Pulmonary doctors were very pleased. He is now 95 lbs, which puts him around 60th percentile for weight. The ideal weight for a CF person is 50%, so we are doing fantastic. On the growth chart, it looks like a straight line up.  His height is finally starting to creep higher above the 10th percentile. It is moving slowly in the right direction. When the pulmonary doctor came in, she said that the GI doctor was grinning out in the hallway. His weight is high enough now to have to move up to a higher strength of enzymes and he hasn't seemed to have as much constipation since we started the Reglan.

His Fev1 was only 83%. However, the doctor said they now have a new computer system they use for PFT's. She showed us based on the volume of air he blew out, that his total volume is increased compared to last time. She believes his Fev1 was actually in the 90's because of this. I was grateful for her taking the time to explain and compare the test. She listened to his lungs and she said he had great airflow and no wheezing at all. She mentioned that the pushing technique I do after CPT helps clear the mucus out of the smaller airways, so on we must continue!

November 3, 2015

Results from the Endoscopy

So, the results from the endoscopy biopsies are... he has no sensitivity to lactose or sucrose, but he has superficial gastric inflammation. They are not sure what is causing this, and so far the only suggestion is to increase his Nexium to twice a day. He has vomited once since we have done this, and seems to be still having reflux, but mostly in the morning. So, hopefully the double dose of Nexium will take effect soon! Despite vomiting, he is continuing to steadily gain weight, and he is over 90 lbs now. I hope his height will catch up with his weight, because shopping for all new clothes has been challenging!